Taking Tylenol Cold While Pregnant

Save

The common cold causes more than just a little misery. Every winter, it attacks and makes many of us sick with headaches, fever, congestion, runny noses, sinus pressure and more. Plenty of medications exist to ease the discomfort, but for pregnant women there are doubts about taking anything that might hurt the baby. Tylenol Cold comes in several forms that alleviate symptoms from mild to severe, but it is important to examine the individual ingredients to make an educated decision before taking the medication during pregnancy.

Pregnant woman taking medecine
(Creatas Images/Creatas/Getty Images)

Tylenol Cold comes in several varieties. The most popular are Tylenol Cold Multi-Symptom and Tylenol Cold Multi-Symptom Daytime. The Tylenol Cold Multi-Symptom Severe has four active ingredients: acetaminophen, dextromethorphan HBr, guaifenesin and phenylephrine HCl. These ingredients reduce fever, suppress cough, work as an expectorant and lessen congestion. Tylenol Cold for Daytime has all the same ingredients except guaifenesin, which is an expectorant.

All medications are given a pregnancy safety rating by the U.S. Food and Drug Administration. Category A drugs have been tested and proven to be completely safe for use during pregnancy. Category B drugs have been tested on animals and shown to be safe during pregnancy but have not been tested on pregnant women. They are presumed safe, but no tests have been done to prove it. Category C drugs have been shown to be harmful to the fetus in animal tests and should only be taken if the health risk is greater than the possible damage. Category D drugs are known to cause problems for the fetus and should only be taken if it is a life-saving measure.

Various pills in a woman's hand
Thinkstock Images/Comstock/Getty Images

Each ingredient in Tylenol Cold has its own category. Acetaminophen is Category B. Many women take it during pregnancy with no adverse affects. Dextromethorphan HBr is Category C, along with the other two ingredients in Tylenol Cold Multi-Symptom Severe, phenylephrine HCl and guaifenesin. When considering the safety of a drug with multiple active ingredients, the category of each one must be considered. Since three out of four active ingredients in the Severe medication and two out of three in the Daytime formula are Category C, the medication is not safe for pregnancy unless the benefit outweighs the risk.

Reading medication label
Thinkstock Images/Comstock/Getty Images

Choose alternatives to help with cold symptoms during pregnancy that are Category B rather than using Tylenol Cold. Tylenol itself is safe to take for fever. For a cough, take Robitussin (with the active ingredient dextromethorphan, which is not the same as dextromethorphan HBr). Pseudoephedrine, sold by the brand name Sudafed, is safe after the first trimester for stuffiness and congestion. Take single-ingredient medications to treat only the most severe symptoms of your cold during pregnancy, and always check with your doctor prior to taking any medication.

Extra Strength Tylenol
Brendan Smialowski/Getty Images News/Getty Images

Because there is no actual cure for a cold, cold medications simply relieve the pain and discomfort temporarily. If you do not want to take any medication during pregnancy, you can use natural alternatives to make yourself feel better until the cold passes. Drink fresh fruit juices high in vitamin C. Turn on a vaporizer or humidifier to loosen congestion--or just turn on the hot shower, shut the bathroom door and sit and breathe in the steamy room for awhile. Cut out dairy because it makes congestion worse. Most importantly, rest as much as possible. Rest will enable your body to focus on healing.

Pregnant woman drinking orange juice
Digital Vision./Photodisc/Getty Images

References

Promoted By Zergnet

Comments

Resources

Related Searches

Read Article

7 Smart Tips for Organizing the Family Car

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!